Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 151, NWS Springfield, MO

July 10, 2005Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 10, 2005, 5:40 PM CDT for Polk County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2005, 5:40 PM CDT (22:40 UTC)
Expired
Jul 10, 2005, 6:21 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Polk County, MO

The radar

The Springfield radar (KSGF), 27 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:00 PM CDTTSTM WND DMG1 E Morrisville, MOSEVERE THUNDERSTORM WIND GUSTS DOWNED TREES ONE MILE EAST OF MORRISVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 102241
SVRSGF
MOC167-102330-
/O.NEW.KSGF.SV.W.0151.050710T2240Z-050710T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 630 PM CDT.

* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MORRISVILLE...OR 10 MILES SOUTH OF BOLIVAR...AND MOVING WEST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MORRISVILLE BY 600 PM CDT.

DAMAGING WINDS IN EXCESS OF 60 MPH WINDS ARE POSSIBLE ALONG HIGHWAY 13
BETWEEN THE COMMUNITIES OF SLAGLE AND BRIGHTON.

THE COMMUNITY OF EUDORA IS ALSO IN THE PATH OF THIS SEVERE 
THUNDERSTORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3743 9330 3750 9327 3761 9350 3743 9358

$$

CRAMER
3 follow-up statements
000 
WWUS53 KSGF 102255
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CDT SUN JUL 10 2005

MOC167-102330-
/O.CON.KSGF.SV.W.0151.000000T0000Z-050710T2330Z/
POLK MO-
555 PM CDT SUN JUL 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR POLK COUNTY UNTIL 630
PM CDT...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MORRISVILLE...OR 9
MILES SOUTH OF BOLIVAR...AND MOVING NORTHWEST AT 5 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
POLK COUNTY...INCLUDING THE TOWNS OF MORRISVILLE AND ALDRICH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3746 9344 3751 9338 3765 9362 3751 9362

$$

CRAMER
000 
WWUS53 KSGF 102302
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CDT SUN JUL 10 2005

MOC167-102330-
/O.CON.KSGF.SV.W.0151.000000T0000Z-050710T2330Z/
POLK MO-
601 PM CDT SUN JUL 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR POLK COUNTY UNTIL 630
PM CDT...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 1 MILE SOUTHEAST OF  
BOLIVAR...AND MOVING NORTHEAST AT 15 MPH.

ANOTHER SEVERE THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST OF THE 
COMMUNITY OF MORRISVILLE.  THIS STORM WILL GRADUALLY TRACK ALONG THE 
LITTLE SAC RIVER.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL 
AND EASTERN POLK COUNTY...INCLUDING THE TOWNS OF BOLIVAR AND ALDRICH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3754 9335 3759 9329 3772 9350 3763 9357

$$

CRAMER
000 
WWUS53 KSGF 102321
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT SUN JUL 10 2005

MOC167-102329-
/O.CAN.KSGF.SV.W.0151.000000T0000Z-050710T2330Z/
POLK MO-
619 PM CDT SUN JUL 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR POLK COUNTY HAS BEEN
CANCELLED...

AT 613 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3754 9335 3759 9329 3772 9350 3763 9357

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:37 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 10, 2:37 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CDT SUN JUL 10 2005

.DISCUSSION...

12Z KSGF SOUNDING INDICATED A SIGNIFICANT INCREASE IN MOISTURE
CONTENT ACROSS SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS.  THE
COMBINATION OF THIS INCREASE IN MOISTURE AND DAYTIME HEATING HAS
TRIGGERED A FEW SHOWERS AND THUNDERSTORMS FROM ARKANSAS INTO
SOUTHERN MISSOURI.  THERE IS A SLIGHT CHANCE THAT A COUPLE OF THESE
STORMS COULD BECOME MARGINALLY SEVERE.  100 MB MIXED LAYER CAPES
HAVE INCREASED TO AROUND 1200 J/KG...WHILE PRECIPITAL WATER VALUES
HAVE SHOT UP TO OVER 1.50 INCHES ALONG AND SOUTH OF I-44.  DECENT
MID LEVEL MOISTURE WITHIN THE 350 - 600 MB LEVEL WILL ALLOW FOR
ENHANCED UPDRAFTS.  THIS ACTIVITY WILL DISSIPATE LATE THIS AFTERNOON
AS DAY TIME HEATING CONCLUDES.

HURRICANE DENNIS HAS BECOME A MAJOR HURRICANE AND CURRENTLY (1930Z)
MAKING LAND FALL BETWEEN PENSACOLA AND NAVARRE BEACHES IN FLORIDA.
ITS BECOMING MORE LIKELY THAT THE REMNANTS OF DENNIS WILL LIKELY
AFFECT PORTIONS OF SOUTH CENTRAL AND CENTRAL MISSOURI BY TOMORROW
MORNING.  THE WESTERN EXTENT OF THESE SHOWERS AND THUNDERSTORMS IS
STILL SOMEWHAT OF A QUESTION MARK...HOWEVER...THE GFS HAS BEEN VERY
CONSISTENT WITH BRINGING SOME PRECIP AS FAR WEST AS THE HIGHWAY 65
CORRIDOR.  WENT AHEAD AND INCREASED POPS IN THE CATEGORICAL RANGE
FOR SOUTH CENTRAL AND CENTRAL MISSOURI...AND LEFT CHANCE POPS GOING
FOR THE SPRINGFIELD AREA...WITH SLIGHTS BACK TO THE WEST.

HEAVY RAINFALL IS JUST WHAT SOUTH CENTRAL AND CENTRAL MISSOURI NEEDS
AS THIS AREA HAS BEEN DEALING WITH DROUGHT CONDITIONS FOR A COUPLE
OF MONTHS NOW.  DUE TO THE EXTREME DRYNESS OF SOILS AND VEGETATION
IN THIS AREA...I WILL NOT BE ISSUING A FLOOD WATCH.  HOWEVER...I
CANT COMPLETELY RULE OUT A FLASH FLOOD OR TWO IF RAINFALL RATES
BECOME INTENSE.  ALSO...THE DURATION OF THE RAIN COULD CONTINUE INTO
TUESDAY AS THE UPPER RIDGE OVER THE GREAT LAKES AREA CAUSES DENNIS
TO STALL OUT SOMEWHERE OVER THE OHIO AND MID MISSISSIPPI RIVER
VALLEYS.

THE GFS IS SHOWING A SIGNAL THAT A SHORTWAVE WILL ROUND THE WESTERN
EDGE OF THE CLOSED OFF CIRCULATION FROM DENNIS...AND PROVIDE THE
REGION WITH ANOTHER SHOT OF RAIN LATE WEDNESDAY.  GIVEN PRECIPITAL
WATER VALUES IN THE 1.8 OR GREATER RANGE OVER SOUTH CENTRAL AND
CENTRAL MISSOURI...THIS TYPE OF FORCING WOULD DEFINITELY SQUEEZE OUT
ANOTHER GOOD ROUND OF SHOWERS AND THUNDER.

BEYOND THURSDAY AND HEADING INTO THE WEEKEND...THE CIRCULATION
ASSOCIATED WITH DENNIS IS EXPECTED TO GRADUALLY RETROGRADE BACK INTO
THE OZARKS AS A SHEAR AXIS.  I DIDNT RAISE POPS FOR THIS PERIOD FOR
THE SAKE OF CONSISTENCY AND THE LACK OF CONFIDENCE IN THIS
SOLUTION...HOWEVER...THE OVERNIGHT FORECASTER MAY WANT TO TAKE A
SECOND LOOK AT INCREASING POPS FOR THURSDAY INTO THE WEEKEND GIVEN
THE MOISTURE CONTENT EXPECTED ALONG THE SHEAR ZONE.

&&

.AVIATION...

IN THE TAFS...I INCLUDED A VCSH MENTION FOR THE SPRINGFIELD AIRPORT
FOR THIS AFTERNOON.  JOPLIN REMAINS POSITIONED IN THE DRY
AIRMASS...THEREFORE THE JOPLIN AIRPORT SHOULD REMAIN DRY WITH VFR
CONDITIONS THROUGH THE NEXT 24 HOURS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

CRAMER
Hazardous weather outlook, Jul 10, 5:24 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 PM CDT SUN JUL 10 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-112230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
524 PM CDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED SEVERE THUNDERSTORMS WITH WIND GUSTS TO 60 MPH.
  SCATTERED THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS THROUGH 7 PM.

 DISCUSSION:

  SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE FROM WEST TO
  EAST INTO THE EARLY EVENING HOURS. ISOLATED DOWNBURST WINDS ARE
  POSSIBLE WITH A FEW OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ITS BECOMING MORE LIKELY THAT SHOWERS AND THUNDERSTORMS
  ASSOCIATED WITH THE REMNANTS OF HURRICANE DENNIS WILL AFFECT
  PORTIONS OF SOUTH CENTRAL AND CENTRAL MISSOURI. THE POSITION OF
  THE WESTERN EDGE OF THIS ACTIVITY IS STILL UNCERTAIN...
  HOWEVER...IT APPEARS AS THOUGH PRECIPITATION IS POSSIBLE AS FAR
  WEST AS AREAS ALONG A LINE FROM BRANSON TO SPRINGFIELD TO
  VERSAILLES. NO SEVERE STORMS ARE EXPECTED. THIS PRECIPITATION
  WILL BEGIN TO AFFECT SOUTHERN MISSOURI MONDAY MORNING...AND
  CONTINUE INTO TUESDAY. LOCALLY HEAVY RAIN IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BROWNING

In the hours before

Special weather statement, Jul 10, 1:57 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT SUN JUL 10 2005

MOZ090-095-102000-
CHRISTIAN-GREENE-
157 PM CDT SUN JUL 10 2005

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN AND GREENE COUNTIES
UNTIL 300 PM CDT...

AT 151 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR CLEVER AND NEAR REPUBLIC...AND MOVING NORTHWEST AT 10 MPH.

THESE STORMS WILL BE...
  NEAR CLEVER BY 205 PM CDT.
  5 MILES SOUTHWEST OF REPUBLIC BY 220 PM CDT.
  NEAR BILLINGS BY 235 PM CDT.

SMALL HAIL...AND DOWNBURST WINDS OF 40 TO 50 MPH MAY BE POSSIBLE
WITH THESE STORMS. CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL
IS ALSO EXPECTED AS THESE STORMS PASS OVER REPUBLIC AND CLEVER.

BOOKBINDER
Local storm report, Jul 10, 4:34 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT SUN JUL 10 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             1 N CLEVER              37.04N 93.48W
07/10/2005  0.25 INCH        CHRISTIAN          MO   PUBLIC

            VERY HEAVY RAIN LASTING FOR 10 MINUTES REDUCED
            VISIBILITIES TO LESS THAN 1/16 OF A MILE.

FEH
Local storm report, Jul 10, 5:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT SUN JUL 10 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     SPRINGFIELD             37.20N 93.30W
07/10/2005  60 MPH           GREENE             MO   TRAINED SPOTTER

            LARGE LIMBS BLOWN FROM TREES.

FEH
Local storm report, Jul 10, 5:21 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT SUN JUL 10 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     SGF DOWNTOWN ARPT       37.22N 93.23W
07/10/2005  60 MPH           GREENE             MO   TRAINED SPOTTER

            LARGE LIMBS BLOWN FROM TREES. Corrected location

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:26 PM CDTSevere Thunderstorm WarningSGFChristian22 min
Jul 10, 5:01 PM CDTSevere Thunderstorm WarningSGFGreene44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.